Jump to main content
Jump to site search
PLANNED MAINTENANCE Close the message box

Scheduled maintenance work on Wednesday 22nd May 2019 from 11:00 AM to 1:00 PM (GMT).

During this time our website performance may be temporarily affected. We apologise for any inconvenience this might cause and thank you for your patience.

Issue 48, 2018
Previous Article Next Article

Active matter on Riemannian manifolds

Author affiliations


We formulate the dynamics of overdamped Brownian active particles (swimmers) moving on any Riemannian 2-manifold. To characterize such dynamics at short times, an analytical expression for the variance of swimmers diffusing on any Riemmanian 2-manifold is derived. To show the generality of the present work, we apply the latter dynamics to swimmers moving on the surface of a spheroid and a torus, and offer analytical expressions for both their long-time variances and steady angular marginal probability density functions. Finally, Brownian dynamics simulations are used to validate our theoretical findings.

Graphical abstract: Active matter on Riemannian manifolds

Back to tab navigation

Supplementary files

Publication details

The article was received on 19 May 2018, accepted on 08 Nov 2018 and first published on 15 Nov 2018

Article type: Paper
DOI: 10.1039/C8SM01034J
Soft Matter, 2018,14, 9928-9936

  •   Request permissions

    Active matter on Riemannian manifolds

    L. Apaza and M. Sandoval, Soft Matter, 2018, 14, 9928
    DOI: 10.1039/C8SM01034J

Search articles by author